Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 9, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Feb 23, 2003, 4:04 AM EST for Marshall County, West Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2003, 4:04 AM EST (09:04 UTC)
- Expired
- Feb 23, 2003, 10:00 AM EST
- In force
- 6 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Marshall County, WV
The radar
The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 9.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 230904 FFWPBZ WVC051-231500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 404 AM EST SUN FEB 23 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS CONTINUED THE * FLASH FLOOD WARNING FOR... MARSHALL COUNTY IN WEST VIRGINIA * UNTIL 1000 AM EST * AT 4 AM...LAW ENFORCEMENT REPORTED FLOODING ALONG BIG GRAVE CREEK. SOME ROADS REMAIN CLOSED.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 2:47 AM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Feb 23, 2:47 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 AM EST SUN FEB 23 2003
WL CONT HI WIND WARNING SINCE IT IS ALREADY OUT. BUFKIT SHOWS GUSTS 48
KT OVER MOUNTAINS COUNTIES IN WV-MD, ZZV 42 KT, PIT AND MGW 40 KT.
STILL BELIEVE WET GROUND WL PERMIT TREES TO FALL MORE EASILY. 3 HR
PRESS RISES EXCEED 5 MB SW OF PIT. SFC GRADIENT TIGHTENS NICELY THIS
AFTN. DOWNWARD TRANSPORT OF MOMENTUM SHOULD BE ACCOMPLISHED EASILY.
WL MENTION A BRIEF PERIOD OF FREEZING RAIN AS PCPN CHANGES TO SNOW. WL
KEEP PREVIOUS AMOUNTS. WITH THE COLD -10 AIR AT H8 AND THE 40 KT
BOUNDARY LAYER WIND SLAMMING ALONG THE MOUNTAINS, HIGHEST TERRAIN CAN
GET 2-4 INCHES TODAY...1-3 ELSW. WL ISSUE WINTER WX ADV FOR HIEST
TERRAIN. ALL AREAS WILL HAVE BLOWING SNOW.
WL LET FLOOD WATCH EXPIRE AT 4 AM. MIGHT HAVE TO ISSUE A FEW MORE FFWS
FOR RISING CREEKS. THAT PROBLEM SHOULD END BY DAWN.
AFTER TODAY, WERE BACK IN THE COLD AIR. AROUND ROUND OF SNOW MONDAY,
THEN WED, ETC. NEW FCST MUCH THE SAME AS OLD.
.PBZ...
MD...HIGH WIND WARNING TODAY MDZ001
WINTER WEATHER ADV TODAY MDZ001
OH...HIGH WIND WARNING TODAY OHZ039>041-048>050-057>059-068>069
PA...HIGH WIND WARNING TODAY PAZ007>009-013>016-020>023-029>032
WV...HIGH WIND WARNING TODAY WVZ001>004-012-021>023-041
WINTER WEATHER ADV TODAY WVZ023-041.Hazardous weather outlook, Feb 22, 5:05 AM EST, 22 hours 59 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 505 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 AM. A FLOOD WATCH CONTINUES TODAY AND TONIGHT. A HIGH WIND WARNING IS IN EFFECT TONIGHT AND SUNDAY. WINDS ARE EXPECTED TO GUST TO 60 MPH LATE TONIGHT AND EARLY SUNDAY. .DAYS TWO THROUGH SEVEN... HIGH WINDS SUNDAY MORNING MAY CAUSE SOME DAMAGE BEFORE THE WIND DIMINISHES BY LATE AFTERNOON. WINTER WEATHER ADVISORIES MAY BE NEEDED FOR SNOW ACCUMULATIONS SUNDAY...SUNDAY NIGHT...OR MONDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY LATER TODAY AND TONIGHT FOR A VARIETY OF WEATHER PROBLEMS.
In the hours before
Local storm report, Feb 23, 1:40 AM EST, 2 hours 24 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
140 AM EST SUN FEB 23 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 AM MOUNDSVILLE WV FLOODING
02/23/03 MARSHALL MIDDLE GRAVE CREEK AND
BIG GRAVE CREEK FLOODED.
(LAW ENFORCEMENT)
0120 AM MCMECHEN WV FLOODING
02/23/03 MARSHALL JIMS RUN FLOODED. (LAW
ENFORCEMENT)
0140 AM 2 E UNIONTOWN PA FLOODING
02/23/03 FAYETTE VICTORIA LANE FLOODED
IN HOPWOOD. (SPOTTER)Local storm report, Feb 23, 2:03 AM EST, 2 hours 1 minute before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
203 AM EST SUN FEB 23 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 AM GRAYSVILLE WV FLOODING
02/23/03 MARSHALL FISH CREEK ROAD FLOODED
BY FISH CREEK (LAW
ENFORCEMENT)The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 11:31 PM EST | Flash Flood Warning | PBZ | Marion | 3 hr |
| Feb 23, 1:17 AM EST | Flash Flood Warning | PBZ | Marshall | 3 hr |
| Feb 23, 5:48 AM EST | Flash Flood Warning | PBZ | Ohio | 6 hr |
| Feb 23, 8:29 AM EST | Flash Flood Warning | PBZ | Marion | 6 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.